diabetestalk.net

Insulin Overdose Brain Damage

Share on facebook

Hypoglycaemia: Brain Neurochemistry And Neuropathology

Summary The widespread use of insulin and oral hypoglycaemic agents has increased the incidence of hypoglycaemic brain damage due to accidental, suicidal, or homicidal overdose. Hypoglycaemia is capable of damaging the brain in the face of intact cardiac function, but neuronal necrosis occurs only when the electroencephalogram (EEG) becomes isoelectric. Neurochemical changes are distinct from ischaemia, and cerebral blood flow is actually increased, in contrast to cerebral ischaemia. Salient neurochemical changes include an arrest of protein synthesis in many but not all brain regions, a shift of brain redox equilibria towards oxidation, incomplete energy failure, loss of ion homeostasis, cellular calcium influx, intracellular alkalosis, and a release of neuroactive amino acids, especially aspartate, into the extracellular space of the brain. The metabolic release of aspartate, and to a lesser extent glutamate, into the interstitial space of the brain produces histopathological patterns of neuronal death that can be distinguished from ischaemic brain damage in experimental brain tissue and, occasionally, in brains from human autopsies after hypoglycaemic brain damage. The excitator Continue reading >>

Share on facebook

Popular Questions

  1. Lizzie62

    Hello,
    I was wondering if anyone knows the effects of Insulin Overdose on the body? Does it cause long lasting problems or deteriorate any of the major organs? I am asking because my father in law overdoses weekly on insulin. My husband will go into his room when we hear him seizing or moaning, and give him glucose or icing to bring his sugar back up and it has worked so far but I am afraid that one day it won't. My husband has spoken to him about waiting longer for his sugar to drop before he takes another dose of insulin, and that works for a little while, but then its right back to seizures.
    He has type 1 diabetes and it is supposed to be difficult to control. I have been trying to get my husband to go with him to his doctor since I also think he has dementia, my F-I-L keeps postponing appointments and won't tell his doctor all of what is going on.
    If I can at least tell my husband what damage the insulin overdoses are doing to his fathers body, maybe he will push him more.
    Thanks for any help.

  2. lilbit1973

    Well, the biggest problem may not be the insulin's overdose on the organs, but too much insulin can lead to coma and death if not caught quickly! Perhaps he needs his insulin dose changed. I would strongly recommend your husband go with him and explain what is happening. Weekly is FAR too often! One night, he may not wake up. I am not trying to scare you, but that is the reality of it. Insulin overdose can be very dangerous!

  3. neurowreck

    I've seen many people who took too much (on purpose or accidentally), and ended up at the same developmental stage as a 2 month old- and these were fully functioning adults. And, then there's death. Every cell in the body needs fuel, and too much insulin basically kills the cells by starving them.
    Very dangerous..... maybe a therapist needs to talk to him, and find out why, and be sure to refer him back to a diabetes educator if needed.....

  4. -> Continue reading
read more close

Related Articles

Popular Articles

More in insulin